MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE PAPILLOTOMY KNIFE

OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE PAPILLOTOMY KNIFE
Model Number KD-201Q-0725
Medical Device Problem Codes Break (1069); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/13/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device was manufactured on april, 2021 based on the provided 3 digit lot information.The device was forwarded to the legal manufacturer for a physical evaluation.The investigation is ongoing; therefore, the root cause of the reported issue cannot be determined at this time.However, if additional information becomes available this report will be supplemented accordingly.
 
Event or Problem Description
Olympus was informed that the cutting wire of the customer disposable papillotomy knife broke/tore during a therapeutic endoscopic retrograde cholangiopancreatography (ercp) procedure.A new disposable papillotomy knife was used to complete the intended procedure.No death or injury was reported to olympus.
 
Additional Manufacturer Narrative
Correction to g3 of the initial medwatch (mfr#8010047 2022 07930).The aware date should be 11-apr-2022.This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's final investigation.The investigation confirmed the reported device problem.The cutting wire was broken on the proximal side.The broken portion was scorched and melted.The outer diameter and length of the cutting wire were measured and found to be normal.A review of the device history record found no deviations that could have caused or contributed to the reported device problem.A definitive root cause for the reported product problem was not established.However, it was probable that the issue occurred according to the following mechanism: 1.The device was not protruded enough from the endoscope until the rear end of the cutting wire was in the field of view.2.As described in (1), the cutting wire and the endoscope were close to each other.3.The output was activated as described in (2) and this might have led to an electrical discharge between the cutting wire and the distal end of the endoscope.4.An electrical discharge possibly occurred, and the cutting wire became hot instantly.This may have caused the cutting wire to break.The occurrence of the reported incident can be prevented by adhering to the instructions for use (ifu), which state the following: ¿since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the wire is very short, the output is too high or activated while the wire touches metal parts of the endoscope, or the wire is tightened too strong.When the wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the wire will be pushed out toward the papilla or move sideways.If the wire breaks off, stop the output immediately and pull the slider completely to retract the broken wire into the tube.Then withdraw the instrument from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct and/or damage of the endoscope could result.¿ olympus will continue to monitor field performance for this device.Investigation activities have been opened to manage the actions related to this issue and any required mdr reporting.

Brand Name
DISPOSABLE PAPILLOTOMY KNIFE
Common Device Name
DISPOSABLE PAPILLOTOMY KNIFE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14343007
Report Number8010047-2022-07930
Device Sequence Number5284528
Product Code KNS
UDI-Device Identifier04953170039737
UDI-Public04953170039737
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-201Q-0725
Device Lot Number14K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2022
Supplement Date Received by Manufacturer06/08/2022
Initial Report FDA Received Date05/09/2022
Supplement Report FDA Received Date07/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown